Journal of Anesthesiology & Clinical Science

Journal of Anesthesiology & Clinical Science

ISSN 2049-9752
Case report

Local allergic reaction to atracurium besylate: an uncommon and unique reason

Uma Hariharan*, Shagun Bhatia Shah and Ajay Kumar Bhargava

*Correspondence: Uma Hariharan uma1708@gmail.com

Author Affiliations

Department of Anesthesia and Intensive Care, Rajiv Gandhi Cancer Institute and Research Centre, Sector 5, Rohini, New Delhi, India.

Abstract

Allergy to muscle relaxants is a known entity. Several drugs can be incriminating for both major and minor allergic reactions in the perioperative setting. These reactions are either of immunologic origin (IgE mediated anaphylaxis) or related to direct stimulation of histamine release (anaphylactoid reactions). Atracurium besylate, an intermediate acting non-depolarizing neuromuscular blocking agent (NMBA), belonging to the tetrahydroisoquinolinium class, is associated with allergic reactions, including severe anaphylaxis. We present a unique mechanism (the tourniquet effect of a blood pressure cuff) for local cutaneous allergy to intravenous atracurium in a breast cancer patient, which is further reinforced by postoperative allergologic work-up. Eternal vigilance and high degree of suspicion are advocated to diagnose and manage such reactions.

Keywords: Allergy, histamine, neuromuscular blocker, atracurium besylate, allergologic work-up, tourniquet effect, local reaction

ISSN 2049-9752
Volume 4
Abstract Download